Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 180, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 24, 2012, 11:56 AM EDT for Elliott County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 11:56 AM EDT (15:56 UTC)
- Expired
- Jul 24, 2012, 12:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elliott County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1858 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
869
WUUS53 KJKL 241556
SVRJKL
KYC063-241630-
/O.NEW.KJKL.SV.W.0180.120724T1556Z-120724T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1156 AM EDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 1230 PM EDT
* AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR OLIVE HILL...OR 11 MILES
NORTH OF SANDY HOOK...AND MOVING SOUTHEAST AT 35 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
STARK...NEWFOUNDLAND...BRUIN...ISONVILLE AND CULVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3824 8313 3823 8309 3820 8305 3820 8301
3818 8298 3818 8292 3811 8289 3809 8292
3805 8295 3804 8299 3800 8302 3820 8324
3823 8323 3827 8316
TIME...MOT...LOC 1556Z 312DEG 29KT 3823 8319
WIND...HAIL 60MPH 0.75IN
$$
RAY2 follow-up statements
794
WWUS53 KJKL 241610
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1210 PM EDT TUE JUL 24 2012
KYC063-241630-
/O.CON.KJKL.SV.W.0180.000000T0000Z-120724T1630Z/
ELLIOTT KY-
1210 PM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ELLIOTT COUNTY UNTIL 1230 PM EDT...
AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR NEWFOUNDLAND...OR NEAR SANDY
HOOK...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
ISONVILLE AND CULVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3821 8306 3820 8305 3820 8301 3818 8298
3818 8292 3811 8289 3809 8292 3805 8295
3804 8299 3800 8302 3813 8317
TIME...MOT...LOC 1610Z 315DEG 32KT 3812 8307
WIND...HAIL 60MPH 0.75IN
$$
RAY798
WWUS53 KJKL 241629
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1229 PM EDT TUE JUL 24 2012
KYC063-241638-
/O.EXP.KJKL.SV.W.0180.000000T0000Z-120724T1630Z/
ELLIOTT KY-
1229 PM EDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR ELLIOTT COUNTY WILL EXPIRE AT
1230 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3821 8306 3820 8305 3820 8301 3818 8298
3818 8292 3811 8289 3809 8292 3805 8295
3804 8299 3800 8302 3813 8317
TIME...MOT...LOC 1628Z 315DEG 32KT 3800 8293
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:57 AM EDT, 59 minutes earlier.
Area forecast discussion, Jul 24, 10:57 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1057 AM EDT TUE JUL 24 2012 .UPDATE... ISSUED AT 1057 AM EDT TUE JUL 24 2012 COMPLEX OF SHOWERS AND STORMS CURRENTLY DROPPING SOUTHEAST ACROSS EASTERN KENTUCKY. VERY COMPLEX PATTERN SETTING UP FOR THIS AFTERNOON. IT LOOKS LIKE A DIFFERENTIAL TEMPERATURE BOUNDARY MAY BECOME ESTABLISHED AFTER THIS MORNINGS ACTIVITY EXITS...CREATING A FOCUS FOR NEW DEVELOPMENT BASICALLY ALONG AND SOUTHWEST OF A LINE FROM MOUNT STERLING...THROUGH JACKSON...TO HARLAN. THUS...BELIEVE THE TARGETED AREA WILL BE OUR MORE SOUTHWESTERN ZONES...CONTRARY TO THE PREVIOUS FORECAST. THE HRRR SUPPORTS THIS IDEA WITH MOST OF THE ACTIVITY THIS AFTERNOON AND EVENING IN OUR SOUTHWEST. THIS IS ALSO SUPPORTED BY AN OUTFLOW BOUNDARY GENERATED FROM AN MCS CURRENTLY PUSHING INTO SOUTHWEST OHIO. THIS WILL LIKELY PUSH THIS OUTFLOW BOUNDARY INTO EASTERN KENTUCKY AS THIS SYSTEM TRACKS SOUTH AND EAST INTO WEST VIRGINIA BY MIDDAY. THE AREA SEEING THE SHOWER AND STORM ACTIVITY PRESENTLY WILL HAVE A TOUGH TIME REGENERATING ANY INSTABILITY...BUT AREAS UNTAPPED TO THE SOUTHWEST WILL BE A DIFFERENT STORY. THUS...THE SEVERE THREAT STILL SEEMS REASONABLE...BUT MAINLY FOR THE SOUTHWEST ZONES. DAMAGING WINDS WILL BE THE PRIMARY THREAT. IT APPEARS THE MAIN THREAT FOR SEVERE WEATHER WILL START AFTER 3 PM UNTIL 9 OR 10 PM. UPDATE ISSUED AT 804 AM EDT TUE JUL 24 2012 UPDATED TO ALLOW FOR EARLIER ARRIVAL OF PRECIP POTENTIAL TODAY...WITH SCATTERED SHOWERS AND STORMS ALREADY PRESENTLY DEVELOPING AND ENTERING THE FORECAST AREA FROM THE NW. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 352 AM EDT TUE JUL 24 2012 THUNDERSTORMS WERE EXPLODING UPSTREAM OVER NORTH CENTRAL INDIANA AT 3 AM...WITH MORE OF THEM FURTHER NORTHWEST OVER THE UPPER MISSISSIPPI VALLEY. THIS ACTIVITY INITIATED NEAR A FRONTAL BOUNDARY UNDER THE PERIPHERY OF AN UPPER RIDGE. MODELS SHOW CONVECTION RUNNING AROUND THE PERIPHERY OF THE RIDGE AND DEVELOPING/PROPAGATING INTO THE LOCAL AREA DURING THE DAY. FORECAST SOUNDINGS SHOW AMPLE INSTABILITY BUILDING DURING THE DAY...WITH CAPE LIKELY REACHING 2500-3000 J/KG. ALTHOUGH SHEAR WILL NOT BE PHENOMENAL...IT SHOULD AT LEAST ALLOW FOR ORGANIZATION...WITH A LIMITED AMOUNT OF BOTH SPEED AND DIRECTIONAL SHEAR. IT WILL BE THROUGH A DEEP LAYER AND NOT CONCENTRATED IN THE LOW LEVELS. ALSO FREEZING LEVELS WILL BE HIGH...IN THE NEIGHBORHOOD OF 14-14.5K FEET. THUS...THE MAIN SEVERE THREAT LOOKS TO BE WIND...BUT WITH STRONG INSTABILITY AND SOME POTENTIAL FOR STORM ROTATION...HAIL ALSO NEEDS TO BE CONSIDERED. THE SURFACE COLD FRONT IS EXPECTED TO SAG INTO KY TONIGHT...AND WOULD NOT RULE OUT ADDITIONAL CONVECTION DEVELOPING. HOWEVER...IF INSTABILITY IS SPENT ON EARLIER CONVECTION...CONFIDENCE IN COVERAGE IS NOT AS HIGH DURING THE NIGHT. ON WEDNESDAY...THE FRONT RETREATS TO THE NORTHEAST AND UPPER RIDGING ALSO SHIFTS EASTWARD OVER THE AREA...WITH WINDS ALOFT WEAKENING. LOW LEVEL MOISTURE SHOULD ALSO BE SLIGHTLY LESS...WHILE MID LEVEL TEMPS WARM SLIGHTLY. ALL COMBINED...CONDITIONS WILL NOT BE AS FAVORABLE FOR WIDESPREAD CONVECTION...AND HAVE USED LOWER POPS ONLY IN THE SLIGHT CHANCE RANGE ON WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 400 AM EDT TUE JUL 24 2012 THE 24.00Z MODEL SUITE REMAINS IN FAIRLY GOOD AGREEMENT WITH THE EVOLUTION OF THE UPPER LEVEL PATTERN THROUGH THE MAJORITY OF THE PERIOD BUT DOES SHOW MINOR DIFFERENCES WITH HOW THINGS END UP TOWARDS THE BEGINNING OF NEXT WEEK. AS SUCH...HAVE GENERALLY RELIED ON A BLENDED CONSENSUS WITH A LITTLE MORE WEIGHT TO A SLIGHTLY MORE REASONABLE 24.00Z ECMWF FOR SPECIFICS. WILL KICK OFF WITH ANY LINGERING ACTIVITY FROM WEDNESDAY DWINDLING WITH THE USUAL LOSS OF DAYTIME HEATING INFLUENCES AS ANOTHER LOW PRESSURE SYSTEM CURRENTLY OVER THE CANADIAN ROCKIES BEGINS CARVING INTO THE NRN PLAINS AND UPPER MIDWEST. THE SFC REFLECTION IS EXPECTED TO BEGIN TRAVERSING THE GREAT LAKES WEDNESDAY NIGHT INTO THURSDAY WITH THE ASSOCIATED RAINS ALONG THE COLD FRONT STILL OVER THE MIDWEST AND UPPER MS VALLEY. CURRENT CONSENSUS BRINGS THE FORCING ASSOCIATED WITH THE FRONT INTO THE LOCAL PICTURE LATE THURSDAY/THURSDAY NIGHT AND CONTINUING THROUGH THE DAY ON FRIDAY AS FAVORABLE RIGHT ENTRANCE DYNAMICS OF AN UPPER LEVEL JET GRACES THE OHIO VALLEY. HAVE TRENDED THE FORECAST DRIER FOR MUCH OF THE AREA THROUGH MOST OF THURSDAY WITH POPS PEAKING THURSDAY NIGHT AND FRIDAY. MODELS ARE FAIRLY PROGRESSIVE WITH THE PARENT UPPER LEVEL TROF...PUSHING IT THROUGH THE COAL FIELDS ON SATURDAY AS HEIGHTS BEGIN SLOWLY REBOUNDING OVER ERN KY IN RESPONSE TO SFC HIGH PRESSURE BUILDING DOWN FROM THE GREAT LAKES WHILE THE PERSISTENT UPPER LEVEL PLAINS RIDGE BEGINS REBUILDING AND EXPANDING ACROSS THE MS VALLEY. THIS SHOULD PROVIDE FOR A RELATIVELY QUIET...IF NOT DRY SPELL OVER MOST OF THE UPCOMING WEEKEND. AS FOR TEMPERATURES...GIVEN THE RELATIVELY GOOD AGREEMENT AMONG THE GUIDANCE SAW NO REASON TO DEVIATE TOO FAR FROM THE LATEST OFFERINGS WHICH WERE STILL IN LINE WITH THE INHERITED NUMBERS. THIS RESULTED IN TEMPS GENERALLY RUNNING ABOVE NORMAL EARLY IN THE PERIOD...WITH HEAT INDICES ON THURSDAY QUITE POSSIBLY RETURNING TO THE TRIPLE DIGITS AHEAD OF THE FRONT...BEFORE TURNING TOWARDS CLIMO ON FRIDAY WITH HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS GENERALLY IN THE UPPER 60S THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 804 AM EDT TUE JUL 24 2012 SCATTERED SHOWERS AND THUNDERSTORMS WERE ENTERING THE FORECAST AREA FROM THE NORTHWEST AT THE START OF THE PERIOD...AND WILL CONTINUE TO INCREASE IN COVERAGE. THEY WILL BRING LOCALIZED IFR TODAY. IF ENOUGH DESTABILIZATION CAN OCCUR...SOME OF THE STORMS MAY BRING STRONG WINDS AND POSSIBLY HAIL IN THE AFTERNOON. WILL EXPECT A RELATIVE LULL IN PRECIP LATE THIS EVENING AND OVERNIGHT. HOWEVER...FOG WILL BE A THREAT TONIGHT...ESPECIALLY IN VALLEY LOCATIONS IF CLOUDS BREAK UP. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...HAL LONG TERM....MB AVIATION...HAL
Hazardous weather outlook, Jul 24, 4:33 AM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 433 AM EDT TUE JUL 24 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 433 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...AND SOME OF THEM MAY BE SEVERE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS DURING THE AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND...BUT LARGE HAIL CAN NOT BE RULED OUT. ALSO...IF MULTIPLE THUNDERSTORMS PASS OVER A PARTICULAR LOCATION...LOCALIZED FLOODING MAY RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY...AND ALSO ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OCCURRENCE OF DAMAGING WIND...HAIL...OR FLOODING TODAY AND TONIGHT. HAL
In the hours before
Special weather statement, Jul 24, 11:50 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1150 AM EDT TUE JUL 24 2012 KYZ044-052-104-106-241630- ROWAN-ELLIOTT-FLEMING-MORGAN- 1150 AM EDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 1230 PM EDT TUESDAY AFTERNOON... NORTHEASTERN MORGAN... ROWAN... ELLIOTT AND SOUTHEASTERN FLEMING. AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELLIOTTVILLE...OR 10 MILES EAST OF MOREHEAD. NEARLY STATIONARY. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALE AROUND 1230 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. JACOBSON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:53 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 37 min |
| Jul 24, 1:10 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan, Rowan | 35 min |
| Jul 24, 1:30 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Fleming, Morgan, Rowan | 16 min |
| Jul 24, 2:03 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Rowan | 27 min |
| Jul 24, 3:30 PM EDT | Areal Flood Advisory | JKL | Floyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more | 61 min |
| Jul 24, 3:32 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Leslie, Letcher, Perry, Pike | 58 min |
| Jul 24, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 63 min |
| Jul 24, 5:33 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.